MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85419
Health Effect - Clinical Code No Information (3190)
Date of Event 12/13/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
During a procedure, the icast stent was deployed successfully.When removing the catheter, the balloon became hung up inside the sheath.When the doctors tried to force the removal, the y hub at the distal end of the catheter broke forcing the doctors to remove the device and the sheath at the same time.
 
Additional Manufacturer Narrative
Engineering investigation: the details state the following: when removing the catheter, the balloon became hung up inside the sheath.It was an 8fr raabe sheath.When the doctors tried to force the removal, the distal end of the catheter broke off.The y hub broke and the doctors had to remove the device and the sheath at the same time.A full review of the catheter lot history records for the devices in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath; ability to deploy the stent at nominal pressure (8atm); ability to withdraw the deflated balloon catheter back through the labeled introducer sheath; ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures; balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm); manifold to shaft tensile testing: manifold must not separate at a force less than 3.37lbs.The minimum value recorded from this lot was 7.5lbs.Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.The device was removed from the packaging and inspected.Upon initial inspection the catheter hub was not present.Only the broken shaft with the deflated balloon was returned.The sheath used in the case was not returned.The balloon of the catheter appeared to be fully deflated with no signs of failure.The catheter shaft was measured from the tip of the catheter on the distal to the break point of the shaft.The length was 128.5cm.This length is approximately 5cm longer than the usable length specification.This suggests that the catheter was stretched 5cm prior to the shaft breaking.The manifold to shaft tensile data of 29 samples tested had an average break force of 8.49lbs with a minimum value of 7.5lbs.All samples broke in the manifold and were not failures of the adhesive bond.In all cases the shaft necked down and broke in the manifold where the adhesive bond starts.The instructions for use specify the following: "do not use a kinked bronchoscope or endotracheal tube as this may increase the force necessary to deploy the device and may cause a deployment failure or catheter breakage upon removal." conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the lot of stent delivery systems in question.As this device was used in conjunction with an aortic aneurysm graft and a brachial approach, it is possible that the sheath had been kinked or damaged during the procedure.Clinical evaluation: the procedure was a brachial approach to open the internal iliac artery while implanting an abdominal aortic aneurysm graft.After deploying the stent the balloon could not be removed from the sheath.Force was used to remove it and the hub of the catheter broke off.There are several possibilities that could cause a piece of the device to break off including excessive manipulation and force.The instructions for use instruct "do not attempt to withdraw or reposition a balloon catheter within the lumen of the deployed device unless the balloon is completely deflated.".

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key6208272
Report Number1219977-2016-00260
Device Sequence Number13676444
Product Code JCT
UDI-Device Identifier00650862854190
UDI-Public00650862854190
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/31/2018
Device Model Number85419
Device Catalogue Number85419
Device Lot Number227028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/28/2016
Supplement Report FDA Received Date01/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;